Alert archive / Michigan / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 12, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 20, 2019, 1:52 PM EDT for Manistee County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2019, 1:52 PM EDT (17:52 UTC)
- Expired
- Jul 20, 2019, 2:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 130 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2357 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
979
WUUS53 KAPX 201752
SVRAPX
MIC101-201845-
/O.NEW.KAPX.SV.W.0012.190720T1752Z-190720T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
152 PM EDT Sat Jul 20 2019
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Manistee County in northern Michigan...
* Until 245 PM EDT.
* At 151 PM EDT, severe thunderstorms were located along a line
extending from 24 miles southeast of Algoma to 10 miles northwest
of Ludington State Park to 24 miles east of Sheboygan, moving east
at 70 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Manistee, Thompsonville, Arcadia, Eastlake, Kaleva, Onekama,
Copemish, Wellston, Pierport, Dublin, Brethren, Norwalk, Parkdale,
Orchard Beach State Park, Pere Marquette State Forest and Star
Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4425 8634 4427 8638 4435 8632 4449 8629
4449 8625 4453 8623 4452 8619 4452 8584
4451 8582 4416 8582 4418 8639
TIME...MOT...LOC 1751Z 276DEG 62KT 4447 8697 4416 8665 4366 8724
HAIL...0.75IN
WIND...60MPH
$$
JPB2 follow-up statements
791
WWUS53 KAPX 201816
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
216 PM EDT Sat Jul 20 2019
MIC101-201845-
/O.CON.KAPX.SV.W.0012.000000T0000Z-190720T1845Z/
Manistee MI-
216 PM EDT Sat Jul 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR MANISTEE COUNTY...
At 216 PM EDT, severe thunderstorms were located along a line
extending from 8 miles west of Pierport to near Free Soil to 9 miles
southwest of Silver Lake SP, moving east at 70 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Manistee, Thompsonville, Arcadia, Eastlake, Kaleva, Onekama,
Copemish, Wellston, Pierport, Dublin, Brethren, Norwalk, Parkdale,
Orchard Beach State Park, Pere Marquette State Forest and Star
Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4425 8634 4427 8638 4435 8632 4449 8629
4449 8625 4453 8623 4452 8619 4452 8584
4451 8582 4416 8582 4418 8639
TIME...MOT...LOC 1816Z 276DEG 62KT 4443 8642 4412 8610 4362 8669
HAIL...0.75IN
WIND...60MPH
$$
JPB527
WWUS53 KAPX 201839
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
239 PM EDT Sat Jul 20 2019
MIC101-201848-
/O.EXP.KAPX.SV.W.0012.000000T0000Z-190720T1845Z/
Manistee MI-
239 PM EDT Sat Jul 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR MANISTEE COUNTY WILL EXPIRE AT
245 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern Michigan.
LAT...LON 4425 8634 4427 8638 4435 8632 4449 8629
4449 8625 4453 8623 4452 8619 4452 8584
4451 8582 4416 8582 4418 8639
TIME...MOT...LOC 1838Z 269DEG 41KT 4446 8599 4409 8579 4352 8634
$$
JPBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:21 AM EDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 20, 11:21 AM EDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 1121 AM EDT Sat Jul 20 2019 .UPDATE... Issued at 1121 AM EDT Sat Jul 20 2019 Morning composite analysis reveals a convoluted surface pattern across the region, muddied by overnight and ongoing convection. But an inverted surface trough stretches from the central Plains northeastward to western Wisconsin with a somewhat stationary boundary then stretching eastward into northern/central Lower Michigan. SPC analysis reveals a tongue of steep lapse rates aloft and respectable instability along and south of that boundary that has been surging back toward lower Michigan over the last several hours in the wake of the overnight convection. Thin line of training thunderstorms have been developing along that boundary and instability gradient across portions of west-central Lower Michigan and back across the lake over the last few hours...largely just south of the forecast area. Further upstream, a couple storm complexes are making their way across Minnesota and just into western Wisconsin, with some expansion of convection eastward along the boundary. An active afternoon/evening appears on tap for at least parts of the forecast area. Per radar trends, ongoing thin line of showers/storms into west-central Lower Michigan will likely continue to develop and train through that region over the next few hours anyway while bowing back into the SW/southern part of the forecast area. I've adjusted/increased PoPs/QPF through those areas accordingly. Will also have to keep an eye on severe/flash flooding potential with those storms heading into the afternoon. Meanwhile, upstream activity pressing into Wisconsin will continue to track eastward along the instability gradient/boundary with trends and recent CAMs suggesting convection grows upscale and eventually tracks through a chunk of northern Lower Michigan this afternoon into early evening as bowing line of storms. Severe weather potential: Yes. Strong evidence to support a slight to marginal severe storm risk for the southern half of the forecast area through the afternoon into early evening with MUCAPE values climbing to near 4000 J/KG (already over 2500 on the morning APX sounding). Unclear how much MLCAPE we will realize from heating given the amount of cloud cover that is and likely to remain draped through the region. But given the amount of instability aloft and strong mid level flow (40 to 50 knots at 500 MB) supporting organized storms, it's enough to be concerned for the potential of damaging wind gusts and large hail. Heavy rainfall is a given in this airmass. && .NEAR TERM...(Today through Tonight) Issued at 412 AM EDT Sat Jul 20 2019 ...Heat and Storms... High Impact Weather Potential: Severe storm potential south of M-72 this afternoon/evening with main threat damaging winds. Heat indices near triple digits in the counties near Saginaw Bay. Pattern Synopsis/Forecast: A quasi-stationary frontal boundary extends from south-central Minnesota into western upper Michigan this morning. The airmass south of this feature remains very warm, moist and unstable. The boundary will make slow southward progress today as additional mid level shortwave energy slides eastward along it. This will result in additional showers/storms for parts of northern Michigan. Somewhat of a difficult forecast with regard to precipitation chances and temperatures as front sags slowly southward through the area this afternoon and evening. Airmass should recover fairly quickly in the wake of the convection overnight. Plenty of instability, low level moisture and favorable kinematics with strong mid level wind fields to generate additional showers/storms south of the boundary into this evening. Main severe threat today will be south of M-72 (highest along and south of M-55) where low level moisture convergence with align best with warm temps/high dewpoint air. An approaching mid level wave out of Wisconsin will bring the added forcing necessary to produce an uptick in coverage of showers/storms (mainly northern lower) later this afternoon and evening. Additional upstream energy may keep at least a few showers/storms going across parts of the area overnight. Another hot and humid day for many areas although gradually drier air will seep in from the north as the day progresses (making for a slightly more comfortable day for the northern 1/2 of the area). Currently have heat advisories in the counties closet to Saginaw Bay and this appears to be the most likely area to see heat index values approach triple digits. So have no plans to extend the advisory any further north/west than it is currently. && .SHORT TERM...(Sunday through Monday) Issued at 412 AM EDT Sat Jul 20 2019 High Impact Weather Potential...Minimal Pattern Synopsis/Forecast...The models are showing the front from today hanging around the center of the lower peninsula with rain north and south of the front. The only thing about that is that some models are showing rain as far north as M-68 or M-32, while others are as far south as M-55 or US-10. So far it looks like it will depend on the MCS production over the next 24 hours, and the reinforcement of the cold pool keeping warm front south of the forecast area. The SREF is of little help as it has rain from ANJ, to the Ohio Border. So the general feeling is for the front to stay south Sunday morning, and continue to push south and stay south through Monday morning. Monday looks dry as well, especially as the 500 mb trough pushes through the forecast area with all of its mid level dry air. However, there could be some cloud issues as the 850 mb moisture remains high and the GFs shows some potential for a cu or stratocu field to develop and keep us a little cooler than thought, but the ECMWF is drier through Monday, so will lean toward the consensus grids for the time being. Primary Forecast Concerns...Main concern will be the chances for rain Sunday morning/afternoon as the front pushes south. As mentioned before, if the convection allowing models are right, little rain will happen, and the cold pool will push the front south, and maintain it south, allowing high pressure to build into the region. .LONG TERM...(Monday night through Friday) Issued at 412 AM EDT Sat Jul 20 2019 High Impact Weather Potential...Minimal this week Extended (Tuesday through Friday)...The 500 mb trough just to the east, we get into Northwest flow into Thursday morning, which produces showers on and off as each impulse of energy drops into the bottom of the trough. Thursday the 500 mb trough begins to lift a bit, but by Friday evening, the next impulse moves into the region and showers and thunderstorms will be possible Friday night. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 142 AM EDT Sat Jul 20 2019 Gradually decaying convective complex working across the area overnight with scattered showers/storms. Cigs varying from MVFR to VFR around those showers and storms. Behind this complex, still seeing some gusty winds across Lake Michigan and winds may continue to gust up to 20-30kts at times for the next several hours. Strong winds continue just off the surface resulting in LLWS through 13z. Drier air gradually begins to move into the area on Saturday but residual instability will result in diurnal cu development and likely some additional showers/storms as the day progresses. Difficult to determine if this activity will impact any of the terminals directly. Winds slowly veering more northerly into the day on Saturday. && .MARINE... Issued at 412 AM EDT Sat Jul 20 2019 A very warm and humid airmass will continue across the Great Lakes region today, bringing additional chances for showers and storms. There remains a chance for a few severe storms, primarily this afternoon and evening. Winds will be a bit gusty today as a cold front slowly sags southward through the area. Will not hoist any advisories for the nearshore areas today but occasional gusts could approach advisory levels. Quieter weather for Sunday into the the first part of next week with high pressure in control. && .APX WATCHES/WARNINGS/ADVISORIES... MI...HEAT ADVISORY until 6 PM EDT this evening for MIZ035-036-041-042. LH...NONE. LM...NONE. LS...NONE. && UPDATE...BA NEAR TERM...JK SHORT TERM...JL LONG TERM...JL AVIATION...JK MARINE...JK
Hazardous weather outlook, Jul 20, 11:45 AM EDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1145 AM EDT Sat Jul 20 2019 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036- 041-042-086>088-095>099-211000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet- Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena- Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee- Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix- 1145 AM EDT Sat Jul 20 2019 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...This afternoon and tonight. Thunderstorms are expected into this evening over northern lower Michigan, most numerous south of M-72. A few storms may be severe with the main threats being damaging wind gusts and large hail. An isolated tornado cannot be ruled out, although chances are low. Any storms will also produce locally heavy downpours. Hot and very humid weather with dangerously high heat indices will persist today for portions of northern Lower Michigan, in particular near Saginaw Bay. See ongoing heat advisories for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Dispatchers...please notify your Emergency Managers immediately. && For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Jul 20, 9:40 AM EDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
940 AM EDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD 1 SSW BENDON 44.63N 85.86W
07/19/2019 BENZIE MI EMERGENCY MNGR
ROAD CLOSED DUE TO CULVERT WASH OUT.
&&Local storm report, Jul 20, 11:55 AM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1155 AM EDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM HEAVY RAIN 4 WSW BRETHREN 44.28N 86.09W
07/20/2019 M2.30 INCH MANISTEE MI TRAINED SPOTTER
OVER 2 INCHES OF RAIN BETWEEN 6AM AND NOON.
&&Local storm report, Jul 20, 11:58 AM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1158 AM EDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HEAVY RAIN WELLSTON 44.22N 85.95W
07/20/2019 M2.23 INCH MANISTEE MI CO-OP OBSERVER
STORM TOTAL RAINFALL. LOW-LYING ROADWAYS
BECOMING IMPASSABLE.
&&
GILLENLocal storm report, Jul 20, 1:36 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
136 PM EDT SAT JUL 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HEAVY RAIN 1 NNW WELLSTON 44.23N 85.96W
07/20/2019 M4.59 INCH MANISTEE MI MESONET
MESONET STATION EW0269 WELLSTON.
0117 PM HEAVY RAIN 1 N MANISTEE 44.26N 86.32W
07/20/2019 M4.54 INCH MANISTEE MI MESONET
MESONET STATION DW3748 MANISTEE.
&&
GILLENThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 9:03 PM EDT | Heat Advisory | APX | Arenac, Gladwin, Iosco, Ogemaw | 16 hr |
| Jul 19, 11:15 PM EDT | Special Marine Warning | APX | 90 min | |
| Jul 19, 11:40 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Grand Traverse, Leelanau, Manistee, Wexford | 80 min |
| Jul 20, 12:12 AM EDT | Coastal Flood Advisory | APX | Antrim, Benzie, Charlevoix, Emmet, Grand Traverse, Leelanau and 1 more | 5 hr |
| Jul 20, 12:49 AM EDT | Special Marine Warning | APX | 86 min | |
| Jul 20, 1:06 AM EDT | Severe Thunderstorm Warning | APX | Kalkaska, Missaukee | 39 min |
| Jul 20, 11:43 AM EDT | Severe Thunderstorm Warning | APX | Manistee, Wexford | 24 min |
| Jul 20, 12:03 PM EDT | Flash Flood Warning | APX | Manistee | 3 hr |
| Jul 20, 1:35 PM EDT | Special Marine Warning | APX | 85 min | |
| Jul 20, 1:59 PM EDT | Special Marine Warning | APX | 46 min | |
| Jul 20, 2:16 PM EDT | Severe Thunderstorm Warning | APX | Leelanau | 29 min |
| Jul 20, 2:28 PM EDT | Special Marine Warning | APX | 32 min | |
| Jul 20, 2:35 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Grand Traverse, Leelanau | 40 min |
| Jul 20, 2:49 PM EDT | Flash Flood Warning | APX | Manistee | 3 hr |
| Jul 20, 4:31 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Iosco, Ogemaw | 44 min |
| Jul 20, 4:53 PM EDT | Special Marine Warning | APX | 97 min | |
| Jul 20, 5:45 PM EDT | Areal Flood Warning | APX | Manistee | 18 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.